A quantitative version of the Arzelà-Ascoli theorem based on the degree of nondensifiability and applications


  • Gonzalo García Macias UNED




Arzelà-Ascoli theorem, degree of nondensifiability, α-dense curves, measures of noncompactness, Volterra integral equations


We present a novel result that, in a certain sense, generalizes the Arzelà-Ascoli theorem.  Our main tool will be the so called degree of nondensifiability, which is not a measure of noncompactness but canbe used as  an  alternative tool  in  certain  fixed problems where such  measures do  not  work  out.   To  justify  our  results,  we  analyze  the  existence  of continuous solutions  of certain  Volterra integral  equations defined by vector valued functions.


Download data is not yet available.

Author Biography

Gonzalo García Macias, UNED

Departamento de Matemáticas


R. R. Akhmerov, M. I. Kamenskii, A. S. Potapov, A. E. Rodkina and B. N. Sadovskii, Measure of Noncompactness and Condensing Operators, Birkhäuser Verlag, Basel, 1992. https://doi.org/10.1007/978-3-0348-5727-7

A. Ambrosetti, Un teorema di esistenza per le equazioni differentiali negli spazi di Banach, Rend. Sem. Mat. Padove 39 (1967), 349-361.

J. M. Ayerbe Toledano, T. Domínguez Benavides and G. López Acedo, Measures of Noncompactness in Metric Fixed Point Theory, Birkhäuser, Basel, 1997. https://doi.org/10.1007/978-3-0348-8920-9_3

J. Banas and M. Lecko, Solvability of infinite systems of differential equations in Banach sequence spaces, J. Comput. Appl. Math. 137 (2001), 363-375. https://doi.org/10.1016/S0377-0427(00)00708-1

G. Beer, On the compactness theorem for sequences of closed sets, Math. Balkanica (N.S.) 16 (2002), Fasc. 1-4.

B. Berckmoes, On the Hausdorff measure of noncompactness for the parameterized Prokhorov metric, J. Inequal. Appl. 2016, 2016:215. https://doi.org/10.1186/s13660-016-1151-8

A. Boccuto and X. Dimitriou, Ascoli-type theorems in the cone metric space setting, J. Inequal. Appl. 2014, 2014:420. https://doi.org/10.1186/1029-242x-2014-420

Y. Cherruault and G. Mora, Optimisation Globale. Théorie des Courbes α-denses, Económica, Paris, 2005.

T. Domínguez, Set-contractions and ball-contractions in some classes of spaces, Proc. Amer. Math. Soc. 136 (1988), 131-140. https://doi.org/10.1016/0022-247X(88)90121-7

G. García, Solvability of initial value problems with fractional order differential equations in Banach spaces by α-dense curves, Fract. Calc. Appl. 20 (2017), 646-661. https://doi.org/10.1515/fca-2017-0034

G. García, Existence of solutions for infinite systems of ordinary differential equations by densifiability techniques, Filomat, to appear.

G. García and G. Mora, A fixed point result in Banach algebras based on the degree of nondensifiability and applications to quadratic integral equations, J. Math. Anal. Appl. 472 (2019), 1220-1235. https://doi.org/10.1016/j.jmaa.2018.11.073

G. García and G. Mora, The degree of convex nondensifiability in Banach spaces, J. Convex Anal. 22 (2015), 871-888.

H. P. Heinz, Theorems of Ascoli type involving measures of noncompactness, Nonlinear Anal. 5 (1981), 277-286. https://doi.org/10.1016/0362-546X(81)90032-8

K. Deimling, Ordinary Differential Equations in Banach Spaces, Springer-Verlag, Berlin Heidelberg, 1977. https://doi.org/10.1007/BFb0091636

R. H. Martin, Nonlinear Operators and Differential Equations in Banach Spaces, John Wiley and Sons, USA, 1976.

G. Mora, The Peano curves as limit of α-dense curves, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM 9 (2005), 23-28.

G. Mora and Y. Cherruault, Characterization and generation of α-dense curves, Comput. Math. Appl. 33 (1997), 83-91. https://doi.org/10.1016/S0898-1221(97)00067-9

G. Mora and J. A. Mira, Alpha-dense curves in infinite dimensional spaces, Inter. J. of Pure and App. Mathematics 5 (2003), 437-449.

G. Mora and D. A. Redtwitz, Densifiable metric spaces, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM 105 (2011), 71-83. https://doi.org/10.1007/s13398-011-0005-y

S. A Mohiuddine, H. M. Srivastava and A. Alotaibi, Application of measures of noncompactness to the infinite system of second-order differential equations in $ell_{p}$ spaces, Adv. Difference Equ. (2016) 2016:317. https://doi.org/10.1186/s13662-016-1016-y

M. Mursaleen, Application of measure of noncompactness to infinite systems of differential equations, Canad. Math. Bull. 56 (2013), 388-394. https://doi.org/10.4153/CMB-2011-170-7

R. D. Nussbaum, A generalization of the Ascoli theorem and an application to functional differential equations, J. Math. Anal. Appl. 35 (1971), 600-610. https://doi.org/10.1016/0022-247X(71)90207-1

L. Olszowy, Solvability of infinite systems of singular integral equations in Fréchet space of continuous functions, Comput. Math. Appl. 59 (2010), 2794-2801. https://doi.org/10.1016/j.camwa.2010.01.049

B. Przeradzki, The existence of bounded solutions for differential equations in Hilbert spaces Ann. Polon. Math. LVI (1992), 103-121. https://doi.org/10.4064/ap-56-2-103-121

H. Sagan, Space-filling Curves, Springer-Verlag, New York, 1994. https://doi.org/10.1007/978-1-4612-0871-6

S. Schwabik and Y. Guoju, Topics in Banach spaces integration, Series in Real Analysis 10, World Scientific, Singapore 2005. https://doi.org/10.1142/5905

M. Väth, Volterra and integral equations of vector functions, Chapman & Hall Pure and Applied Mathematics, New York-Basel, 2000.

S. Willard, General Topology, Dover Pub. Inc. 2004.




How to Cite

G. García Macias, “A quantitative version of the Arzelà-Ascoli theorem based on the degree of nondensifiability and applications”, Appl. Gen. Topol., vol. 20, no. 1, pp. 265–279, Apr. 2019.



Regular Articles